Advertisement

Existence of entire solutions for a class of quasilinear elliptic equations

  • Giuseppina Autuori
  • Patrizia PucciEmail author
Article

Abstract

The paper deals with the existence of entire solutions for a quasilinear equation \({(\mathcal E)_\lambda}\) in \({\mathbb{R}^N}\) , depending on a real parameter λ, which involves a general elliptic operator in divergence form A and two main nonlinearities. The competing nonlinear terms combine each other, being the first subcritical and the latter supercritical. We prove the existence of a critical value λ* > 0 with the property that \({(\mathcal E)_\lambda}\) admits nontrivial non-negative entire solutions if and only if λ ≥ λ*. Furthermore, when \({\lambda > \overline{\lambda} \ge \lambda^*}\) , the existence of a second independent nontrivial non-negative entire solution of \({(\mathcal{E})_\lambda}\) is proved under a further natural assumption on A.

Mathematics Subject Classification (2010)

Primary 35J62 35J70 Secondary 35J20 

Keywords

Quasilinear elliptic equations Variational methods Divergence type operators Weighted Sobolev spaces Ekeland’sprinciple 

References

  1. 1.
    Adams, R.A.: Sobolev spaces. Pure and Applied Mathematics, vol. 65, p. xviii+268. Academic Press, New York (1975)Google Scholar
  2. 2.
    Alama S., Tarantello G.: Elliptic problems with nonlinearities indefinite in sign. J. Funct. Anal. 141, 159–215 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Ambrosetti A., Brezis H., Cerami G.: Combined effects of concave and convex nonlinearities in some elliptic problems. J. Funct. Anal. 122, 519–543 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Ambrosetti A., Rabinowitz P.: Dual variational methods in critical point theory and applications. J. Funct. Anal. 14, 349–381 (1973)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Boccardo L., Murat F.: Almost everywhere convergence of the gradients of solutions to elliptic and parabolic equations. Nonlinear Anal. 19, 581–597 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Brezis, H.: Functional analysis, Sobolev spaces and partial differential equations, Universitext, p. xiv+599. Springer, New York (2011)Google Scholar
  7. 7.
    Candela A.M., Palmieri G.: Infinitely many solutions of some nonlinear variational equations. Calc. Var. Partial Differ. Equ. 34, 495–530 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Chang X.: Multiplicity of solutions for semilinear elliptic problems with combined nonlinearities. Commun. Contemp. Math. 13, 389–405 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Colasuonno F., Pucci P., Varga C.: Multiple solutions for an eigenvalue problem involving p-Laplacian type operators. Nonlinear Anal. 75, 4496–4512 (2012) (special volume dedicated to Professor Lakshmikantham)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    De Figueiredo D.G., Gossez J.-P., Ubilla P.: Local superlinearity and sublinearity for indefinite semilinear elliptic problems. J. Funct. Anal. 199, 452–467 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    De Figueiredo D.G., Gossez J.-P., Ubilla P.: Local “superlinearity” and “sublinearity” for the p-Laplacian. J. Funct. Anal. 257, 721–752 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Demengel F., Hebey E.: On some nonlinear equations on compact Riemannian manifolds. Adv. Differ. Equ. 3, 533–574 (1998)MathSciNetzbMATHGoogle Scholar
  13. 13.
    De Nápoli P.L., Mariani M.C.: Mountain pass solutions to equations of p-Laplacian type. Nonlinear Anal. 54, 1205–1219 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    DiBenedetto E.: Real Analysis, Birkhäuser Advanced Texts: Basler Lehrbücher, p. xxiv+485. Birkhäuser, Boston (2002)Google Scholar
  15. 15.
    Dinca G., Jebelean P., Mawhin J.: Variational and topological methods for Dirichlet problems with p-Laplacian. Port. Math. (N.S.) 58, 339–378 (2001)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Ekeland, I.: The mountain pass theorem and some applications, in Minimax results of Lusternik–Schnirelman type and applications, Sém. Math. Sup., vol. 107, pp. 9–34. Presses Univ. Montreal, Montreal (1989)Google Scholar
  17. 17.
    Filippucci R., Pucci P., Rădulescu V.: Existence and non-existence results for quasilinear elliptic exterior problems with nonlinear boundary conditions. Comm. Partial Differ. Equ. 33, 706–717 (2008)zbMATHCrossRefGoogle Scholar
  18. 18.
    Kristály A., Moroşanu G.: New competition phenomena in Dirichlet problems. J. Math. Pures Appl. 94, 555–570 (2010)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Lu Q.: Compactly supported solutions for a semilinear elliptic problem in \({\mathbb R^n}\) with sign-changing function and non-Lipschitz nonlinearity. Proc. R. Soc. Edinburgh Sect. A 141, 127–154 (2011)zbMATHCrossRefGoogle Scholar
  20. 20.
    Pucci P., Rădulescu V.: Combined effects in quasilinear elliptic problems with lack of compactness. Rend. Lincei Mat. Appl. 22, 189–205 (2011) (special volume dedicated to the memory of Prof. G. Prodi)zbMATHGoogle Scholar
  21. 21.
    Pucci P., Servadei R.: Existence, nonexistence and regularity of radial ground states for p-Laplacian equations with singular weights. Ann. Inst. H. Poincaré Anal. Non Linéaire 25, 505–537 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Simon, J.: Régularité de la solution d’une équation non linéaire dans \({\mathbb{R}^N}\) [Regularity of a solution of a nonlinear equation on \({\mathbb{R}^N}\) ]. Journées d’Analyse Non Linéaire, Lectures Notes in Math., vol. 665, pp. 205–227. Springer, Berlin (1978)Google Scholar
  23. 23.
    Struwe, M.: Variational methods. Applications to nonlinear partial differential equations and Hamiltonian systems. A Series of Modern Surveys in Mathematics, vol. 34, p. xx+302. Springer, Berlin (2008)Google Scholar
  24. 24.
    Talenti G.: Best constant in Sobolev inequality. Ann. Mat. Pura Appl. 110, 353–372 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Troyanski S.L.: On locally uniformly convex and differentiable norms in certain non-separable Banach spaces. Studia Math. 37, 173–180 (1971)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Basel AG 2012

Authors and Affiliations

  1. 1.Dipartimento di Matematica e InformaticaUniversità degli Studi di PerugiaPerugiaItaly

Personalised recommendations